Menu
1-888-835-9428

Navigation

1-877-524-5885

Oxycontin Withdrawal

Oxycontin is a semi synthetic opioid analgesic prescribed for chronic or long-lasting pain, it is highly addictive. The active ingredient is oxycodone, which is also found in drugs like Percodan and Tylox. Oxycontin can contain between 10 and 160 milligrams of oxycodone in a timed-release tablet. Generally, Oxycontin is prescribed to be taken twice a day, a benefit over other pain-relieving medications that have to be taken several times a day. It is usually prescribed to help patients with chronic pain, such as back and neck pain as well as cancer patients to help them decrease pain and improve function. Users generally experience analgesic effects, a sense of euphoria, general relaxation and sedation for up to 12 hours. Like other opiates, Oxycontin can create severe withdrawal symptoms when usage suddenly stop, making Oxycontin addiction incredibly difficult to detox from alone. Oxycontin withdrawal describes a wide range of symptoms that can occur after a person stops or dramatically reduces the medication after heavy or prolonged use. Withdrawal from Oxycontin is similar to withdrawal symptoms experienced with any opiate-based drugs such as heroin, morphine, Dilaudid, methadone, and codeine. Strong cravings for the drug tend to take hold, and side effects of OxyContin withdrawal can be extremely uncomfortable, and that is why withdrawal should take place within a drug treatment center.

Individuals can become addicted or dependent on the drug quickly. Abusers of the drug, who take higher than prescribed dosage, can develop a tolerance, which can cause them to take ever-increasing larger amounts of Oxycontin to achieve the same effect. When a person becomes physically dependent on oxycontin, withdrawal happens when he or she stops using the drug. Oxycontin is highly addictive, and withdrawal from the drug is certain, even if Oxycontin has only been taken for as little as two weeks. Some people who have only used the drug therapeutically may not even realize that they are experiencing withdrawal; many report thinking that they just have a bad case of the flu. Withdrawal symptoms usually begin six to 30 hours after last use of the drug. Oxycontin withdrawal symptoms can range from mild to severe, depending on how much and how long you have taken the drug. Because Oxycontin, like heroin and other opioids, is a central nervous system depressant, an overdose can cause respiratory failure and death. Some symptoms of Oxycontin overdose include: respiratory depression, cold and clammy skin, confusion, dizziness, seizures, loss of consciousness or coma.

Like all opioids, Oxycontin is potentially highly addictive. Even pain patients who use the drug as prescribed are advised not to suddenly stop taking Oxycontin, but gradually reduce the dosage to avoid withdrawal symptoms.

The symptoms of Oxycontin withdrawal are the same as those for other opiates including morphine, heroin, and vicodin and include nausea, cold sweats, diarrhea, muscle and joint pain, goose bumps, dilated pupils, a runny nose, and depression. The severity of these symptoms depends upon how much Oxycodone the individual has been taking. While the symptoms of Oxycontin withdrawal are extremely unpleasant, they are typically not dangerous. Nonetheless, Oxycontin withdrawal can exacerbate other conditions and it is always best to undergo withdrawal at a drug rehab center with supervision.

Withdrawal from Oxycontin use can be very uncomfortable, but not life threatening. However, there are complications that can occur, which do pose danger. Aspiration can occur if you vomit and breathe in stomach contents into the lungs, which can cause lung infection or choking. Vomiting and diarrhea can cause dehydration, and chemical and mineral disturbances in your body. The biggest danger, however, happens if you quit taking Oxycontin and decide to begin taking the drug again. Because the withdrawal process reduces your tolerance for the drug, you can overdose on a much smaller dose that you usually took prior to the withdrawal of Oxycontin. Therefore, most overdose deaths occur in people who have recently withdrawn or detuned from Oxycontin. For this reason alone, withdrawal from Oxycontin should be done within a long term drug treatment center, in a supervised residential setting, as is highly recommended by experts in the field of addiction.

1-877-524-5885

FIND A DRUG REHAB

Facts

1-888-835-9428

Supported Organizations: